Texas, 2014

Damaging Winds in Texas, October 2, 2014

October 2, 2014 · NWS LCH · 2 events in 2 counties and zones

Thunderstorms moved through Southeast Texas downing trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Thunderstorms moved through Southeast Texas downing trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Oct 2, 8:05 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 2, 8:05 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
905 PM CDT THU OCT 2 2014

.UPDATE...
SVR TSTM WATCH 520 IS IN EFFECT UNTIL 3 AM FOR HARDIN...TYLER...
JASPER... AND NEWTON COUNTIES IN SE TX AND VERNON... BEAUREGARD
AND RAPIDES PARISHES IN SOUTHWEST LOUISIANA. AT THIS TIME A SQUALL
LINE EXTENDS FROM WEST OF CENTERVILLE TEXAS TO EAST OF SHREVEPORT.
THE LINE IS MOVING EAST AROUND 40 KTS. THE SOUTHERN END OF THE
LINE IS DROPPING SLOWLY TO THE SOUTH. STORMS ARE DEVELOPING OUT
AHEAD OF A COLD FRONT... THAT WILL MOVE THROUGH LAKE CHARLES AROUND
SUNRISE ON FRIDAY MORNING. THE MAIN THREAT FOR STORMS DURING THE
OVERNIGHT WILL BE FROM WINDS... BRIEF HEAVY RAINFALL AND NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES SHOULD BE EXPECTED. STORMS
ENDING BEHIND THE FRONTAL PASSAGE. CURRENT ZONES LOOK FINE ATTM.

&&

.PREV DISCUSSION... /ISSUED 654 PM CDT THU OCT 2 2014/

DISCUSSION...
03/00Z TAF ISSUANCE.

AVIATION...
CLOUDS HAVE DIMINISHED THIS AFTN WITH LITTLE IN THE WAY OF
CONVECTION ON RADAR AT LEAST LOCALLY. THE REGIONAL MOSAIC ON THE
OTHER HAND SHOWS AN EWD MOVING LINE OF STRONG TO SVR STORMS
ACRS NE INTO CNTL TX WITH SOME ISLTD STORMS ACRS NRN LA AND SE TX
IN ADVANCE OF THE LINE. THIS LINE IS ASSOCIATED WITH A COLD FRONT
THAT WILL CROSS THE AREA TONIGHT BETWEEN 06Z-12Z.

AHEAD OF THE FRONT...SLY WINDS 5-10 KT ARE EXPECTED WITH MVFR CIGS
DEVELOPING BETWEEN 04Z-06Z. FROPA AND MAIN TIMEFRAME FOR
CONVECTION EXPECTED 06Z-10Z AT KBPT/KAEX...08Z-11Z AT KLCH...
09Z-13Z AT KLFT/KARA. GUSTY WINDS WILL BE POSSIBLE WITH SOME OF
THE STRONGER STORMS. BEHIND THE FRONT...MVFR CIGS WILL LINGER FOR
A FEW HOURS IMPROVING TO VFR BY MID TO LATE MORNING. WINDS WILL
SHIFT W THEN NW BECOMING GUSTY DURING THE AFTN.

PREV DISCUSSION... /ISSUED 328 PM CDT THU OCT 2 2014/

DISCUSSION...
HIGHS THIS AFTERNOON SO FAR IN AGREEMENT WITH MORNING FORECAST EVEN
THOUGH NOT AS MUCH RAIN ON THE RADAR AT THE MOMENT.

A COLD FRONT WAS LOCATED USING SATELLITE AND SURFACE OBSERVATIONS ACROSS
CENTRAL OKLAHOMA AND NORTHWEST TEXAS THIS AFTERNOON AND WILL MOVE
INTO OUR REGION LATE TONIGHT INTO FRIDAY MORNING. AHEAD OF THE
COLD FRONT...A LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP IN
THE VERY MOIST AIRMASS. PRECIPITABLE WATER VALUES CURRENTLY RUNNING
AROUND TWO INCHES WHICH IS ABOUT 168 PERCENT OF NORMAL.

PROBABILITY OF PRECIPITATION WILL JUMP MARKEDLY TONIGHT AND PEAK
AROUND DAYBREAK. FRONTAL BOUNDARY SHOULD MAKE GOOD PROGRESS SO
QPF VALUES SHOULD RUN AROUND 1/2 INCH AS A MINIMUM TO AS MUCH AS 1
INCH. HIGHER AMOUNTS COULD BE POSSIBLE WITHIN STRONGER
THUNDERSTORMS.

SPC HAS THE NORTHERN TIP OF THE AREA IN A SLIGHT RISK AREA FOR
SEVERE STORMS. AT THIS TIME...I AGREE WITH SPC THAT CONDITIONS
WILL BE MARGINAL. IF A SEVERE STORM DID DEVELOP...WOULD EXPECT
BRIEF STRONG WINDS AS THE MAIN THREAT OVERNIGHT.

THE COLD FRONT SHOULD MOVE INTO THE COASTAL WATERS BY MID MORNING
BUT NO LATER THAN NOON. AS THE FRONT PASSES...RAINFALL SHOULD TAPER
OFF FROM WEST TO EAST. HIGH PRESSURE WILL BUILD INTO THE REGION
THROUGH SUNDAY. NORTHERLY WINDS WILL INCREASE THROUGH THE DAY FRIDAY
AND OVER THE COASTAL WATERS IN THE EVENING.

THE FRONT WILL STALL WELL SOUTH OF OUR MARINE COASTAL LATE SATURDAY
NIGHT. WINDS WILL TURN SOUTHERLY ON SUNDAY AS THE UPPER LEVEL
SYSTEM MOVES EAST OF THE AREA AND THE WARM FRONTAL BOUNDARY LIFTS
NORTHWARD.

THE WARM FRONT SHOULD KICK OFF A FEW SHOWERS MONDAY BEFORE LIFTING
NORTH OF THE AREA. A NORTHERLY FLOW ALOFT WILL ENSURE THAT A FEW
DISTURBANCES WILL MOVE THROUGH THE AREA TUESDAY RESULTING IN
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE ALOFT WILL
BUILD INTO THE REGION WEDNESDAY AND THURSDAY.

MARINE...
A STRONG COLD FRONT WILL PROGRESS ACROSS THE COASTAL WATERS FRIDAY
MORNING BRINGING IN MODERATE NORTH WINDS...WITH THE POTENTIAL FOR
SOME STRONG OFFSHORE FLOW FRIDAY NIGHT. AS A RESULT...HAVE ISSUED A
SMALL CRAFT ADVISORY FOR FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. THE
PASSAGE OF THIS FRONT WILL BRING SHOWERS AND ISOLATED
THUNDERSTORMS TO THE COASTAL WATERS. ONSHORE FLOW WILL RETURN TO
THE COASTAL WATERS AS HIGH PRESSURE BUILDS INTO THE AREA THIS
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  85  57  76  51 /  70  30  10   0   0
KBPT  72  85  58  77  55 /  70  30  10   0   0
KAEX  70  83  50  75  47 /  70  20   0   0   0
KLFT  75  86  57  75  50 /  60  50  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 PM FRIDAY TO 4 PM CDT SATURDAY FOR
     THE FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 7 PM FRIDAY TO 1 PM CDT SATURDAY FOR
     THE FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     OUT 20 NM...SABINE LAKE...VERMILION BAY.

&&

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES

&&
Hazardous weather outlook, Oct 2, 7:40 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
840 PM CDT THU OCT 2 2014

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-040145-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
840 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
A SQUALL LINE IS EXPECTED TO MOVE INTO SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA LATE THIS EVENING AND FINALLY INTO CENTRAL
LOUISIANA TOWARDS MIDNIGHT. STORMS ARE RUNNING OUT AHEAD OF A
COLD FRONT THAT WILL MOVE THROUGH LAKE CHARLES AROUND SUNRISE.
THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE WITH THE
MAIN THREAT FROM STRAIGHT LINE WINDS. STORMS WILL ALSO PRODUCE
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
QUIET WEATHER PATTERN IS EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE BE REQUIRED.

GMZ450-452-455-470-472-475-040145-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
840 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TONIGHT
THUNDERSTORMS MOVING INTO SOUTHEAST TEXAS ARE EXPECTED TO MOVE
INTO THE COASTAL WATERS DURING THE OVERNIGHT HOURS. THERE IS THE
THREAT THAT A FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREAT
FROM STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY MAY REQUIRED ON FRIDAY EVENING INTO
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE BE REQUIRED.

In the hours before

Special weather statement, Oct 2, 10:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1100 PM CDT THU OCT 2 2014

LAZ027-028-030500-
RAPIDES LA-VERNON LA-
1100 PM CDT THU OCT 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
MIDNIGHT CDT...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 12 MILES NORTH OF LENA TO 17 MILES
WEST OF ANACOCO...MOVING SOUTHEAST AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
HORNBECK...KURTHWOOD...BURR FERRY...FLATWOODS...HUTTON AND CLIFTON.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3150 9269 3146 9270 3144 9268 3141 9268
      3139 9265 3119 9258 3102 9347 3115 9355
      3118 9353 3124 9356 3128 9353 3128 9345
      3137 9339 3137 9303 3135 9295 3152 9273

24

The radar

The Ft Polk radar (KPOE), 104 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
October 2, 10:15 PM CST to 10:16 PM CST
Where
Jasper County, 1.89 mi N of Jasper Bell Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.907, -94.030

Trees were downed during a thunderstorm west of Jasper along FM1747, FM777, and FM252.

Thunderstorm Wind, Newton

When
October 2, 11:10 PM CST
Where
Newton County, 1.82 mi NW of Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.850, -93.750

Multiple trees were reported down around the town of Newton during a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539772, 539773.